Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#327001] of Richard T. Durrett

Papers Published

  1. Nanda, M; Durrett, R, Spatial evolutionary games with weak selection, Proceedings of the National Academy of Sciences of the United States of America, vol. 114 no. 23 (June, 2017), pp. 6046-6051 [doi]
    (last updated on 2019/04/18)

    Abstract:
    Recently, a rigorous mathematical theory has been developed for spatial games with weak selection, i.e., when the payoff differences between strategies are small. The key to the analysis is that when space and time are suitably rescaled, the spatial model converges to the solution of a partial differential equation (PDE). This approach can be used to analyze all 2 × 2 games, but there are a number of 3 × 3 games for which the behavior of the limiting PDE is not known. In this paper, we give rules for determining the behavior of a large class of 3 × 3 games and check their validity using simulation. In words, the effect of space is equivalent to making changes in the payoff matrix, and once this is done, the behavior of the spatial game can be predicted from the behavior of the replicator equation for the modified game. We say predicted here because in some cases the behavior of the spatial game is different from that of the replicator equation for the modified game. For example, if a rock-paper-scissors game has a replicator equation that spirals out to the boundary, space stabilizes the system and produces an equilibrium.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320